Presentation is loading. Please wait.

Presentation is loading. Please wait.

Accidental Death from DMAA in Setting of Recreational Drug Use in Northwestern Oregon: A Case Report Rebecca Millius, MD, Christopher Young, MD The University.

Similar presentations


Presentation on theme: "Accidental Death from DMAA in Setting of Recreational Drug Use in Northwestern Oregon: A Case Report Rebecca Millius, MD, Christopher Young, MD The University."— Presentation transcript:

1 Accidental Death from DMAA in Setting of Recreational Drug Use in Northwestern Oregon: A Case Report Rebecca Millius, MD, Christopher Young, MD The University of Arizona College of Medicine, Department of Pathology, and The Oregon State Medical Examiner’s Office, Clackamas, OR Introduction Methylhexanamine (DMAA) is an aliphatic amine with sympathomimetic and stimulant properties. It causes vasoconstriction, hypertension and bronchoconstriction. Originally marketed as topical nasal decongestant, It was voluntarily removed from the market in the 1980s due to reported adverse effects. DMAA was subsequently reintroduced in dietary supplements marketed for weight loss and to enhance athletic performance. DMAA replaced BZP (1-benzylpiperadine) in ‘party pills’ sold online as a legal alternative to illicit or controlled substances. Case HPI: A previously healthy 15 year old girl ingested four pills which she believed were ‘Ecstasy.’ She returned home approximately 12 hours later, and appeared intoxicated, with dilated pupils and unsteady gait. She complained of chest pains and not feeling well. Approximately 24 hours after ingestion, she collapsed with seizure-like activity and cardiac arrest. EMS was activated, and she was transported to an area hospital. In spite of maximal resuscitative efforts, she died 2 hours after arrival. Lab Results: Initial qualitative urine toxicology screen positive for amphetamines. Admission blood: positive for DMAA (> 0.200mg/L). Tablets identical to those ingested by the patient were tested by the U.S. Drug Enforcement Administration and were identified as 1,3-dimethylamylamine (DMAA). Autopsy findings: wavy hypereosinophilic myocytes with focal early coagulative necrosis and associated neutrophilic infiltrate, acute aspiration pneumonia, and foci of ischemic changes of neurons in frontal cortex, pons, dentate nucleus and hippocampus. Discussion Marketed as a “dietary supplement,” manufacturers of DMAA-containing products were not required to demonstrate its efficacy or safety. Claims made by industry that DMAA is derived from geranium plant materials and flowers have been refuted. Cases of cerebral hemorrhage, liver failure, cardiac arrest and death associated with DMAA have been reported worldwide. After the death of 2 military recruits during routine training exercises, The Department of Defense removed products containing DMAA from its retail stores. Their formal review found that the potential for serious injury or death from the use of DMAA warranted warnings to service members to avoid its use. DMAA has been banned or its use heavily restricted in Canada, Europe, Brazil, New Zealand, Australia, and parts of Switzerland. As of 2013, the FDA has classified DMAA as a potentially dangerous substance which does not meet requirements of a dietary supplement. Public warnings have been released. The FDA has issued warning letters to manufacturers of supplements containing DMAA, and advised that they be removed from the market. DMAA, banned prior to 2009 by the World Anti Doping Agency, was detected in three athletes competing in the 2014 Winter Olympic Games. Determination of the cause of death from ingestion of DMAA is confounded by false positive toxicology assays for amphetamines. DMAA is a small molecule with structural similarity to amphetamines, and cross reacts with antibodies used on commercially available immunoassays used to detect amphetamine-like compounds. In cases of suspected ingestion and death (or injury) from DMAA, its presence can be detected or confirmed by use of a liquid chromatography-tandem mass spectrometry assay. References 1.Kuehn, BJ. Medical News &Perspectives: Dietary Supplement Linked to Cases of Acute Hepatitis. JAMA. 2013;310(170:1784. doi /jama Nov 6, Gee P, Tallon C, et al. Use of recreational drug 1,3-dimethylamine (DMAA) associated with cerebral hemorrhage. Ann Emerg Med. 2012; 60(4): Venhuis B.J., de Kaste, D. Scientific Opinion on the Regulatory status of 1,3-dimethylamine (DMAA). Eur J Food Res and Rev. 2012; 2(4): Vorce SP, Holler JM, et al. Dimethylamylamine: A Drug Causing False Positive Immunoassay results for Amphetamines. J Anal Toxicol. 2011: 35(3): Elsholy MA, Gul W, et al. Pelargonium oil and methylhexaneamine (MHA): analytical approaches supporting the absence of MHA in Authenticated Pelargonium graveolans plant material and oil. J Anal Toxicol. 2012; 36(7): Evi Sachenbacher-Stehle and William Frullani sent home. BBC News (BBC). 21 Feb Retrieved from 7.Stimulant potentially dangerous to health, FDA warns. US FDA. Apr 11, Retrieved from 8.1,3-Dimethylpentylamine Compound Summary. PubChem Compound. USA: National Center for Biotechnology information. March 26, Retrieved from 9.WADA 2014 Prohibited List (pdf), World Anti Doping Agency. Retrieved from ama.org. Conclusion DMAA is one of several “natural stimulants” with potential to cause harm and death released for sale on the “dietary supplement” market. As such, these products can avoid scrutiny and strict regulations applied to drugs and medications by the FDA. It is important for forensic pathologists to be aware of reports of injury or death from these unregulated substances. A low threshold to confirm results of initial toxicology screens should be maintained when use of these products is suspected.


Download ppt "Accidental Death from DMAA in Setting of Recreational Drug Use in Northwestern Oregon: A Case Report Rebecca Millius, MD, Christopher Young, MD The University."

Similar presentations


Ads by Google